Understanding Medication Effects on Hair
While medications are designed to treat health conditions, there will be instances of side-effects, either expected or adverse. Certain medications can contribute to altered hair states, such as excess hair growth, changes in hair color or texture, or hair loss. Where medication-induced hair loss is concerned, any type of hair loss can be devastating to one’s self-esteem.
How do medications cause hair loss?
Certain medications can interfere with the normal cycle of scalp hair growth. During the anagen phase, the hair grows. During the telogen phase, the hair rests. At the end of the telogen phase, the hair falls out and is replaced by new hair.
Many different types of medications are thought to cause hair loss. The type of medication, the dosage and one’s own reaction to the medication will determine the level of hair loss. The ones most commonly associated with the condition are anticoagulants or blood thinners, gout medications as allopurinol, certain anti hypertensive drugs as beta blockers and ACE inhibitors, anticonvulsants, or anti-seizure meds, birth control pills and male hormones, as well as antidepressants. Most chemotherapeutic drugs also cause hair loss.
How is medication-induced hair loss treated anyway?
Firstly, discuss with your doctor and pharmacist about possible hair damage with the medications prescribed. There’s usually a good chance that hair will grow back after the treatment.
Some of my clients have told me about their issue and thought I would do some research on it. There are other factors that may cause hair loss like stress. Again, please consult with your doctor if you’re seeing hair loss or hair-thinning to see what may be causing it.